Cyclosporine A neurotoxicity in a patient with idiopathic renal magnesium wasting

Abdullah K. Al-Rasheed, Susan I. Blaser, Berge A. Minassian, Lee Benson, Shelly K. Weiss

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

We report a female child who had idiopathic renal magnesium wasting secondary to suspected Gitleman syndrome and cyclosporine A neurotoxicity after a heart transplant. The child had acute, progressive encephalopathy, intractable seizures, quadriparesis, and extensive, bilateral cortical involvement on neuroimaging. Two days after discontinuation of the cyclosporine, the child's condition improved dramatically, including an improved level of consciousness, and she became seizure free. By 6 weeks, she was fully ambulatory. Follow-up magnetic resonance imaging and electroencephalograms demonstrated significant improvement. This patient had drug-induced neurotoxicity, exacerbated by hypomagnesemia. Cyclosporine should be used cautiously in transplant patients with Gitelman syndrome or other acquired magnesium homeostasis disorders because of the possible increased risk of neurotoxicity. This report is the first case of a patient with both cyclosporine neurotoxicity and magnesium-wasting nephropathy. Copyright (C) 2000 Elsevier Science Inc.

Original languageEnglish (US)
Pages (from-to)353-356
Number of pages4
JournalPediatric Neurology
Volume23
Issue number4
DOIs
StatePublished - Nov 8 2000

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Cyclosporine A neurotoxicity in a patient with idiopathic renal magnesium wasting'. Together they form a unique fingerprint.

  • Cite this